Illinois, 2003

Damaging Wind in Illinois, May 28, 2003

May 28, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 28, 1:00 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 28, 1:00 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED MAY 28 2003

MESOETA SEEMS TO HAVE DECENT GRASP ON UPSTREAM CLOUDS/SHOWER
ACTIVITY. IT YIELDS BEST CHC PCPN NE PTNS FA WHERE BEST MRH WL EXIST
AS WAVE ROLLS DOWN INTO OUR FAS PIX. SURFACE TDS ONLY IN 50S NOW WL
NEED TO EXPERIENCE SOME UPSTREAM ADVECTION (WHERE THEY ARE IN THE
60S) AND/OR CLOUDS BREAK LATE TODAY AND ALLOW SOME INSOLATION TO GET
UPDRAFTS GOING. COLD UPR POOL AND DRY MID-LOWER TROP LAYER STILL IN
EXISTANT HELPS SUPPORT SPC CONTINUATION OF DAY1 THREAT OVER NRN/ERN
2/3 PAH FA. THREAT WL BE OVER BY 06Z AS WAVE ROLLS ON
OUT...W/CLEARING SKIES FROM W-E LATE TONIGHT-EARLY TOMORROW.

BEYOND NR TERM MODELS HAVE CONTINUED THEIR SPEEDING UP OF FRI-FRI
NIGHT CHC PCPN W/FROPA AND HAVE THEREFORE MADE MINOR
ADJUSTMENTS...MAINLY AN ALL DAY-EARLY FRI NIGHT CHC WEST TO A FRI
PM-FRI NIGHT CHC EAST. AFTER THAT MODELS SHOW LTL CHANGE WITH
REINFORCING COOL SHOT TO START THE WEEKEND SEASONALLY
COOL/DRY...GRADUALLY MODERATING TO NR NORMAL BY EARLY NEXT
WEEK...WHEN NEXT CHC PCPN ENTERS FCST TUE.

MOS GUIDANCE IS PRETTY SIMILAR EXCEPT FOR LARGE FRIDAY DIFFERENCE ON
HIGHS. BELIEVE THIS DUE TO MUCH MORE AGGRESSIVE GFS HANDLE ON
MOISTURE/PCPN AND SINCE WE BIAS OUR FORECAST TO THE META WE HAVE
OPTED TO LEAN TOWARD THE WARMER FRI MOS NOS...THOUGH NOT BITING IN
ALL THE WAY.

.PAH...NONE.
Hazardous weather outlook, May 28, 4:45 PM CST, 1 hour 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY LATE TODAY AND
EARLY TONIGHT. LATE THIS AFTERNOON...SCATTERED STRONG TO SEVERE
THUNDERSTORMS CONTINUED TO TRACK SOUTHEAST AT 45 MPH ACROSS CENTRAL
ILLINOIS. IT APPEARS THE AREA WITH THE GREATEST LIKELIHOOD OF
EXPERIENCING SEVERE WEATHER WILL BE EAST OF A MOUNT VERNON
ILLINOIS...MORGANFIELD KENTUCKY...GREENVILLE KENTUCKY LINE. THERE IS
LESS OF A RISK FURTHER WEST INTO THE SOUTHERN TIP OF ILLINOIS AND
FAR WESTERN KENTUCKY...BUT AN ISOLATED SEVERE THUNDERSTORM CANNOT BE
RULED OUT. THE MAIN HAZARDS WILL BE LARGE HAIL AND HIGH WIND. THE
STORMS SHOULD BE OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A COLD FRONT THAT IS
EXPECTED TO MOVE THROUGH THE QUAD STATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

FOR SOUTHWEST INDIANA...NORTHWEST KENTUCKY AND MOST OF SOUTHERN
ILLINOIS. SPOTTER ACTIVATION MAY BE NEEDED.

FOR SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND FAR
WESTERN KENTUCKY...ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CN

In the hours before

Special weather statement, May 28, 5:24 PM CST, 1 hour 6 minutes before
ILZ075-080-081-084-MOZ076-290010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT WED MAY 28 2003

...STRONG THUNDERSTORM TO AFFECT PERRY COUNTY ILLINOIS...

AT 620 PM...A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF THE PERRY
COUNTY LINE...OVER EXTREME SOUTHERN WASHINGTON COUNTY. THIS STORM
WILL CONTINUE TO MOVE SOUTHEAST AT 45 MPH...INTO NORTHERN PERRY
COUNTY...THROUGH 700 PM. TOWNS IN THE PATH OF THE STORM INCLUDE RICE
AND TAMAROA. THIS STORM SHOULD CONTAIN AT LEAST PEA TO MARBLE SIZE
HAIL. GUSTY WINDS 30 TO 45 MPH ARE ALSO POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
May 28, 6:30 PM CST
Where
White County, Carmi
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.083, -88.167

A carport was blown onto telephone lines. Numerous large tree limbs and a few trees were blown down. Some tin was blown off the roofs of older buildings in rural parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351470.